Alabama, 2003

Hail and Damaging Wind in Alabama, March 13, 2003

March 13, 2003 · NWS MOB · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 12, 10:00 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Mar 12, 10:00 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1000 PM CST WED MAR 12 2003

ZONE PACKAGE UPDATED TO REFLECT SEEMINGLY TEMPORARY LULL IN THE
PRECIP...WITH PATCHY DENSE FOG FORMING IN BETWEEN.

16/MILLER

****************************************************************
QUICK UPDATE FROM THE SHORT TERM FORECAST DESK...

FIRST BATCH OF STORMS MOVING OUT TO THE EAST WITH THE STRONGEST
CONVECTION OVER THE GULF WATERS FROM DESTIN TO THE MOUTH OF THE
MISSISSIPPI RIVER.  AIRMASS STABILIZED IN THE WAKE OF THE RAINS OVER
SOUTHWEST ALABAMA.  THE STORM OVER MONROE COUNTY IN THE PAST HOUR
DID SHOW SOME ELEVATED CORE...BUT FELL OUT QUICKLY AS IT MOVED
NORTHEAST INTO MORE STABLE AIR.  STRONGEST STORMS WERE ALONG THE
AL/NWFL COAST EARLY THIS EVENING OVER SOUTHERN BALDWIN...ESCAMBIA
AND SANTA ROSA COUNTIES.  MOST HAIL REPORTS RANGED FROM MARBLES TO
QUARTERS.  DID GET ONE ISOLATED GOLFBALL HAIL REPORT FROM THE GULF
BREEZE AREA AROUND 520 PM...MATCHING UP TO WHERE NEXRAD HAD THE BEST
CORE ALOFT DESCENDING.

WE ARE NOW WATCHING CLOSELY THE STORMS MOVING RAPIDLY EAST ACROSS
SOUTHEAST LOUISIANA.  THESE STORMS LOOK FAIRLY HEALTHY EVEN
FROM THE DISTANT MOBILE NEXRAD.  WATER VAPOR IMAGERY SHOWS A DARKER
SIGNATURE INDICATIVE OF DRIER MIDLEVEL AIR.  THE CORPUS/LAKE CHARLES
SOUNDINGS VERIFY THIS ALONG THE WEAK SHORTWAVE AXIS...AND EXPECT
THIS MAY BE HELPING GIVE THE STORMS A LITTLE BETTER CAPACITY TO
PRODUCE HAIL.  WE EXPECT THESE STORMS TO WEAKEN A BIT AS THEY MOVE
EAST INTO AN AIRMASS STABILIZED BY PREVIOUS CONVECTION.
HOWEVER...THE STORMS STILL SHOW FAIRLY COLD TOPS AND ARE NOT WARMING
ON THE LATEST IR IMAGERY.  WILL CONTINUE TO MONITOR CLOSELY.

05/GARMON

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Mar 13, 12:00 AM CST, 2 hours 40 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1200 AM CST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(REST OF TONIGHT)

A STRONG UPPER LEVEL DISTURBANCE WILL SPREAD NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE REGION OVERNIGHT. ALTHOUGH NO WIDESPREAD
SEVERE STORMS ARE EXPECTED...A FEW STRONG STORMS COULD PRODUCE WIND
GUSTS TO NEAR 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY AS A WEAK COLD FRONT MOVES INTO THE AREA. THE CHANCE OF RAIN
IS EXPECTED TO DIMINISH INTO THE WEEKEND AS THE FRONT RIDES BACK
NORTH OF THE AREA BY EARLY SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO
OPERATORS SHOULD NOT BE NEEDED FOR THE REST OF THE NIGHT.

In the hours before

Special weather statement, Mar 12, 11:10 PM CST, 3 hours 30 minutes before
ALZ051>053-061>064-MSZ067-075-076-078-079-130615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1110 PM CST WED MAR 12 2003

...A LINE OF STRONG THUNDERSTORMS IS MOVING INTO SOUTHEAST
   MISSISSIPPI AND SOUTHWEST ALABAMA LATE THIS EVENING...

AT 1110 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS EXTENDING FROM WAYNESBORO MISSISSIPPI SOUTHWESTWARD
TO JUST WEST OF MANDEVILLE LOUISIANA.  THIS LINE OF STORMS WAS
MOVING EAST AT 20 MPH.

AS THIS LINE MOVES EAST ACROSS SOUTHEAST MISSISSIPPI AND INTO
SOUTHWEST ALABAMA THROUGH 1 AM...SOME STORMS WILL PRODUCE STRONG
WINDS TO AROUND 40 MPH...IN ADDITION TO MARBLE SIZE HAIL.  WIND
GUSTS NEAR 40 MPH COULD DOWN SMALL TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS.  HEAVY RAINS TOTALING 1 TO 2 INCHES AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES CAN BE EXPECTED AS WELL.

THERE IS THE POTENTIAL OF ISOLATED SEVERE STORMS...PRODUCING LARGE
HAIL...WITH THIS ACTIVITY.

STAY TUNED FOR ADDITIONAL STATEMENTS AND UPDATES FROM THE NATIONAL
WEATHER SERVICE.
Special weather statement, Mar 13, 12:55 AM CST, 1 hour 45 minutes before
ALZ061>064-130815-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1255 AM CST THU MAR 13 2003

...THUNDERSTORM ADVISORY FOR SOUTHEAST MISSISSIPPI AND SOUTHWEST
ALABAMA NORTHWEST FLORIDA UNTIL 215 AM CST...

...THUNDERSTORM ADVISORY FOR BALDWIN AND MOBILE COUNTIES UNTIL 215 AM
CST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS WAS LOCATED BETWEEN TANNER WILLIAMS AND LEAKSVILLE...
WAS MOVING EAST AT 40 MPH.

THIS LINE OF THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR...
I10 AND I65 INTERSECTION...BROOKLEY FIELD AIRPORT...I10 NEAR THE
BATTLESHIP...WALLACE TUNNEL...DAPHNE...JACKSON OAK...LOXLEY AND
SILVERHILL THROUGH 215 AM CST.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Mar 13, 1:52 AM CST, 48 minutes before
ALZ059-062-064-FLZ001-130915-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
152 AM CST THU MAR 13 2003

...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA AND NORTHWEST FLORIDA
UNTIL 315 AM CST...

...THUNDERSTORM ADVISORY FOR ESCAMBIA AND BALDWIN COUNTIES UNTIL 215
AM CST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 3 MILES SOUTHEAST OF DYAS TO 2 MILES NORTHWEST OF
MOUTH OF WEEKS BAY...MOVING EAST AT 30 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND NEAR...
NOKOMIS...ROSINTON...ATMORE...WALNUT HILL...FOLEY...OAK GROVE AND
ELSANOR THROUGH 315 AM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

WWUS84 KMOB 130753 RRA
SPSMOB
ALZ059-062-064-FLZ001-130915-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
152 AM CST THU MAR 13 2003

...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA AND NORTHWEST FLORIDA
UNTIL 315 AM CST...

...THUNDERSTORM ADVISORY FOR ESCAMBIA AND BALDWIN COUNTIES UNTIL 315
AM CST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 3 MILES SOUTHEAST OF DYAS TO 2 MILES NORTHWEST OF
MOUTH OF WEEKS BAY...MOVING EAST AT 30 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND NEAR...
NOKOMIS...ROSINTON...ATMORE...WALNUT HILL...FOLEY...OAK GROVE AND
ELSANOR THROUGH 315 AM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Mar 13, 1:52 AM CST, 48 minutes before
ALZ059-062-064-FLZ001-130915-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
152 AM CST THU MAR 13 2003

...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA AND NORTHWEST FLORIDA
UNTIL 315 AM CST...

...THUNDERSTORM ADVISORY FOR ESCAMBIA AND BALDWIN COUNTIES UNTIL 315
AM CST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 3 MILES SOUTHEAST OF DYAS TO 2 MILES NORTHWEST OF
MOUTH OF WEEKS BAY...MOVING EAST AT 30 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND NEAR...
NOKOMIS...ROSINTON...ATMORE...WALNUT HILL...FOLEY...OAK GROVE AND
ELSANOR THROUGH 315 AM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 75 km away, was scanning. The volume nearest the first event began at 08:39 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Baldwin

When
March 13, 2:40 AM CST to 2:42 AM CST
Where
Baldwin County, Seminole
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.517, -87.483

Thunderstorm Wind, Baldwin

When
March 13, 2:40 AM CST to 2:42 AM CST
Where
Baldwin County, Summerdale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
30.483, -87.700

High winds from a thunderstorm blew an awning off a building.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347322, 5347415.